Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 322, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2003, 8:57 PM CDT for Pickens County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 2, 2003, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
810
WUUS54 KBMX 030157
SVRBHM
ALC107-030245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CDT MON JUN 2 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PICKENS COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 945 PM CDT
* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF PALMETTO TO 13
MILES SOUTH OF CARROLLTON...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...GORDO...
HARPERS MILL AND REFORM.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3354 8822 3333 8816 3304 8815 3316 8786
3346 8787 3353 8787
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:23 PM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jun 2, 2:23 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 223 PM CDT MON JUN 02 2003 THE SFC LOW OVER THE LOWER MS RIVER VALLEY CONTINUES TO DEEPEN AND MOVE TO THE E-NE. EXPECT THE SHOWERS AND STORMS TO INCREASE INTO THE NIGHT TIME HOURS FOR US. A COUPLE OF STORMS MAY REACH SEVERE LIMITS TONIGHT AND TOMORROW. WARM FRONT ASSOCIATED WITH SFC LOW WILL CONTINUE TO MOVE NORTHWARD ACROSS THE CWA. THIS WILL PUT US IN THE WARM SECTOR OVERNIGHT KEEPING LOWS NEAR 70 FOR EVERYONE. TRAILING COOL FRONT SHOULD PUSH ALL THE WAY THROUGH THE CWA BY MID-DAY ON WEDNESDAY. EVERYONE SHOULD SEE RAIN BETWEEN NOW AND THEN. SOME MORE THAN OTHERS OF COURSE. MID TO HIGH CLOUDS RETURN ON THURSDAY FROM THE ACTIVITY THAT WILL BE TAKING PLACE BACK TO OUR WEST. RAIN CHANCES LOOKING PRETTY GOOD FOR THE WEEKEND AS WX PARAMETERS LINE-UP OVER US IN THE SWRLY FLOW. BHM 070/079 064/080 060/ 7+30 MGM 072/083 067/084 064/ 4+42 .BHM...NONE.
Hazardous weather outlook, Jun 2, 1:30 PM CDT, 7 hours 27 minutes before
ALZ011>015-017>050-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A WARM FRONT WILL MOVE NORTHWARD ACROSS THE STATE THIS AFTERNOON AND EVENING WHICH WILL BRING MOIST AND UNSTABLE AIR BACK INTO THE AREA. AN APPROACHING LOW PRESSURE SYSTEM ALONG WITH AN UPPER LEVEL DISTURBANCE WILL COMBINE TO BRING SHOWERS AND THUNDERSTORMS ACROSS WEST ALABAMA THIS AFTERNOON AND TO THE REST OF THE STATE THROUGH THE OVERNIGHT HOURS. SOME STORMS WILL BE STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS, HAIL, AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MAKES ITS WAY THROUGH THE STATE ON TUESDAY. SOME STRONG STORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. ON WEDNESDAY...THE FRONTAL BOUNDARY HANGS AROUND SOUTHEAST ALABAMA AS MOIST AND UNSTABLE AIR WILL STILL BE IN PLACE AND MAKE CONDITIONS FAVORABLE FOR STRONG THUNDERSTORMS. FOR THE WEEKEND...ANOTHER COLD FRONT WILL APPROACH ALABAMA...WITH THE POSSIBILITY OF STRONG THUNDERSTORMS FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER THEY ARE ADVISED TO KEEP UP WITH THE LATEST WEATHER CONDITIONS FOR TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 2, 5:38 PM CDT, 3 hours 19 minutes before
ALZ013-023-022330-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT MON JUN 2 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND FAYETTE
COUNTIES UNTIL 630 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES NORTHWEST OF ELROD...MOVING NORTHEAST AT 25
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FAYETTE AND BERRY
THROUGH 630 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3354 8780 3315 8782 3349 8744 3365 8749
3389 8769 3384 8792 3355 8791Local storm report, Jun 2, 7:06 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM STAR AL 0.88 IN HAIL
06/02/03 LAMAR STAR-SUNNYSIDE FIRE
DEPARTMENT REPORTED
NICKEL SIZE HAIL NEAR
STARSpecial weather statement, Jun 2, 7:57 PM CDT, 1 hour before
ALZ034-030130-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT MON JUN 2 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR BIBB COUNTY UNTIL 830 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF CENTREVILLE...MOVING NORTHEAST AT
30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND WEST BLOCTON THROUGH 830 PM CDT.
LAT...LON 3293 8738 3290 8715 3291 8694 3307 8695
3318 8714Local storm report, Jun 2, 7:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0719 PM NORTHPORT AL 1.00 IN HAIL
06/02/03 TUSCALOOSA NICKEL TO QUARTER SIZE
HAIL REPORTED BETWEEN
LOCK 15 ROAD AND LAKE
NICOL IN BIG BEND AREA OF
BLACK WARRIOR RIVER.Local storm report, Jun 2, 8:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SUTTLE AL 1.75 IN HAIL
06/02/03 PERRY PUBLIC REPORT OF GOLF
BALL SIZE HAIL ON STATE
HIGHWAY 14 NEAR SUTTLELocal storm report, Jun 2, 8:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM BILLINGSLEY AL 0.75 IN HAIL
06/02/03 AUTAUGA MONTGOMERY TELEVISION
STATION REPORTED PENNY
SIZE HAIL NEAR
BILLINGSLEYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:24 PM CDT | Tornado Warning | BMX | Tuscaloosa | 36 min |
| Jun 2, 7:38 PM CDT | Tornado Warning | BMX | Jefferson | 37 min |
| Jun 2, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Jun 2, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 42 min |
| Jun 2, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 62 min |
| Jun 2, 8:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 53 min |
| Jun 2, 8:15 PM CDT | Tornado Warning | BMX | Jefferson | 30 min |
| Jun 2, 8:16 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 44 min |
| Jun 2, 8:41 PM CDT | Tornado Warning | BMX | Jefferson, Shelby | 49 min |
| Jun 2, 8:45 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 45 min |
| Jun 2, 8:50 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 55 min |
| Jun 2, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 20 min |
| Jun 2, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 62 min |
| Jun 2, 9:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 56 min |
| Jun 2, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Jun 2, 9:41 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 49 min |
| Jun 2, 9:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.